A Bad Dose of Medicine

Using a kitchen spoon for medication dosing. Admit it, you've probably done it at one time or another to give yourself -or your kids- cold or fever medicine when you can't find the dosing cup. It's no big deal, a teaspoon's a teaspoon and a tablespoon's a tablespoon, right? NO! The FDA advises against the practice but experts say it happens all the time. According to new research in the Annals of Internal Medicine, spoon dosing is a leading cause of dosing errors and pediatric poisonings. One of the study's researchers, Koert van Ittersum, PhD, of Georgia Tech explains the problem and what you need to know to keep your family safe.

GT: Doctor van Ittersum, can you start by telling us how common it is that people use kitchen spoons to determine the dose of their medicine?
Dr. van Ittersum: Research has shown that many people have a strong tendency to open their kitchen drawer and grab a spoon, any spoon, to administer liquid medicines. There may be different reasons for that. Sometimes we can't find the measuring device that came with the medicine, sometime we may feel that the device is not appropriate (e.g., a measuring cup for a 2-year old does not work well [personal experience]), and sometimes we feel it may be the best way to administer medicine.

GT: Why is using a kitchen spoon a problem?
Dr. van Ittersum: Our research demonstrates that the size of the spoon one uses tends to influence how much we pour. The problem then becomes that we simply under- or overdose on the medicine. As we write in the paper, for a single serving of cough medicine for an adult this may not be a huge deal. However, things might start adding up when taking medicines two or three times per day for multiple days. Or, when medicating children, the risks increase. And of course, this depends on the type of medicine. More and more liquid medicines contain acetaminophen. Consuming too much acetaminophen can result in illness, liver failure and even death. And there are, of course, many other types of medicines with serious overdosing risks, such as antibiotics or anti-inflammatories. To make these medicines easy to administer to children, they often come in liquid form.

How inaccurate can spoons be? For more from Dr van Ittersum, click here.

More from GALTime.com

What To Do When Your Child Has a Fever

Detecting Stress in Kids

Mammograms are Important

New Ingredients for Younger Looking Skin

Save Your Sanity While Working From Home


Follow us on Twitter